Arizona, 2023

Damaging Wind in Arizona, May 17, 2023

May 17, 2023 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms developed and moved east across parts of southeast Arizona from Tucson north and eastward. Storms produced gusty winds, heavy rain and brief street flooding in the Safford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved east across parts of southeast Arizona from Tucson north and eastward. Storms produced gusty winds, heavy rain and brief street flooding in the Safford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 17, 3:01 PM MST, 3 hours earlier.

Area forecast discussion, May 17, 3:01 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Wed May 17 2023

.SYNOPSIS...
Showers and storms will spread across much of southeast Arizona on
Thursday as moisture levels remain above normal for this time of
year. Strong gusty winds, lightning, and blowing dust will be
possible with storm activity. A downward trend in showers and
storms will begin Friday and continue into early next week as
moisture slowly works out of the area.

&&

.DISCUSSION...Rest of Today through Tuesday.

Showers and storms have developed as expected this afternoon
focusing to the east of Tucson with reports of small hail and
locally heavy rainfall with activity so far. Current satellite
imagery shows the placement of the low off the northern Baja coast
continuing to enforce southeasterly moisture advection into the
area. The low will shift slightly eastward tonight into tomorrow
shifting an area of enhanced upper level diffluence over southern
Arizona with the addition of a weak impulse swinging northward
around the low into our area early on Thursday. This will lead to
a band of precipitation swinging northward into southern Arizona
late tonight into early tomorrow morning with embedded storms
possible. Have increased the precip chances as a result. With the
aforementioned enhanced forcing, the morning precip isn't expected
to shut us down for the day and convection is still expected to
blossom across a majority of the area tomorrow afternoon and last
later into tomorrow evening. Strong gusty winds, small hail, and
blowing dust issues are possible with any storms. 12z HREF puts
the highest chances for a couple stronger storms with elevated, gusty
winds west of Tucson across central and western Pima County.

Friday into the weekend, the low will shift back westward allowing
flow to become more south to southwesterly and the atmosphere will
begin a slow downward trend in moisture and coverage of convection
each afternoon. Latest forecast has kept chances across much of
the area on Friday at 20-35 percent during the afternoon with
only 10-15 percent chances for precipitation for Saturday through
Monday. The exception will be in the White Mtns which will see
higher chances for showers and storms each day (+30%).

Otherwise, temperatures will drop a few degrees for Thursday then
gradually warm to several degrees above normal for the start of
the new week.

&&

.AVIATION...Valid through 19/00Z.
SCT-BKN mid-level clouds at 12k-14k ft MSL will persist for much
of the period with brief SCT lower clouds at 10k-12k ft MSL from
VCSH/VCTS. First round of -SHRA/-TSRA wraps up aft 18/03Z for all
sites. Second round of ISOLD-SCT SHRA/TSRA btwn 18/09Z and 18/16Z
for KOLS/KDUG. Aft 18/18Z, ISOLD-SCT SHRA/TSRA for all sites. SFC
winds this afternoon primarily NWLY btwn 5-10kts. Winds become
SELY with speeds less than 10kts for much of the area aft 18/06Z.
From 18/18Z, SFC winds become mostly NWLY-WLY and range btwn
5-10kts. Gusty outflows with erratic wind direction changes will
be possible with all three rounds of SHRA/TSRA, resulting in local
gusts of over 35kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Moisture will remain over most of the area through Friday with
scattered afternoon and evening showers and thunderstorms
expected. A couple of dry lightning strikes can't be ruled out but
chances remain low. Storm outflow winds greater than 40 mph are
possible with any thunderstorms. Outside of storm activity, winds
will remain light following normal diurnal direction patterns into
the weekend.

South to southwest flow will gradually develop Friday through the
weekend which will slowly force moisture out of the area this
weekend onward with a diminishing threat of showers and storms
each day. By the weekend, generally only the White mountains are
expected to have storms. Minimum RH values will drop to 10-15
percent across the lower elevations this weekend with even single
digit values early next week. 20-foot winds will remain less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public/Fire Weather...Guillet
Aviation...Giralte

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, May 17, 2:17 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Wed May 17 2023

AZZ508-512-172200-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
217 PM MST Wed May 17 2023

...A strong thunderstorm will impact portions of north central
Cochise County through 300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pearce-Sunsites, or 15 miles south of Willcox,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas Settlement.

This includes Route 186 between mile markers 336 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 10974 3207 10988 3224 10968 3202 10950
TIME...MOT...LOC 2117Z 235DEG 8KT 3204 10976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM
Special weather statement, May 17, 5:28 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST Wed May 17 2023

AZZ509-510-180115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
528 PM MST Wed May 17 2023

...A strong thunderstorm will impact portions of central Graham
County through 615 PM MST...

At 528 PM MST, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 8 miles west of Safford, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thatcher, Pima and Central.

This includes Route 70 between mile markers 308 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10988 3293 11004 3312 10988 3293 10965
TIME...MOT...LOC 0028Z 218DEG 10KT 3288 10985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWR

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
May 17, 6:01 PM MST
Where
Graham County, 2.15 mi NNW of Solomon
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.850, -109.630

A wind gust to 60 mph was measured at the Safford Airport (KSAD).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103533.